Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 11, NWS Memphis, TN

February 24, 2001Pemiscot County, Missouri; Dyer County, Lake County, Obion County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Feb 24, 2001, 7:59 PM CST for Pemiscot County, Missouri; Dyer County, Lake County, Obion County, Tennessee. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 24, 2001, 7:59 PM CST (01:59 UTC)
Expired
Feb 24, 2001, 8:30 PM CST
In force
31 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Pemiscot County, MO, Dyer County, TN, Lake County, TN, Obion County, TN

What was reported inside it

TimeReportWhereRemark
Feb 24, 8:00 PM CSTThunderstorm WindMarston, MOPower lines were blown down at Marston. A few power poles were blown over between Matthews and Sikeston.
Feb 24, 8:10 PM CSTThunderstorm WindRidgely, TNA couple of telephone poles were knocked down.
Feb 24, 8:10 PM CSTThunderstorm WindHalls, TNSeveral trees were blown down.
Feb 24, 8:15 PM CSTThunderstorm WindIdaville, TNSeveral trees were knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 5:45 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 420 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
420 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
3.2
Supercell composite
13.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 250202
SVRMEM
ARC035-093-MOC155-TNC045-095-097-131-157-167-250230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
759 PM CST SAT FEB 24 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRITTENDEN COUNTY IN EASTERN ARKANSAS
  MISSISSIPPI COUNTY IN EASTERN ARKANSAS
  DYER COUNTY IN NORTHWEST TENNESSEE
  LAKE COUNTY IN NORTHWEST TENNESSEE
  OBION COUNTY IN NORTHWEST TENNESSEE
  PEMISCOT COUNTY IN SOUTHEAST MISSOURI
  LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE
  SHELBY COUNTY IN SOUTHWEST TENNESSEE
  TIPTON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 830 PM CST.

* AT 758 PM CST...WEATHER RADAR INDICATED A LINE OF SEVERE   
THUNDERSTORMS FROM 6 MILES NORTHWEST OF PORTAGEVILLE TO BECK 
ARKANSAS...MOVING EAST AT 50 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 830 PM CST INCLUDE...    
  MEMPHIS...
  PORTAGEVILLE...HAYTI...
  CARUTHERSVILLE...ASHPORT...
  BURLISON...COTTONWOOD GROVE...
  ATOKA...BARTLETT...
  BRADLEYTOWN...COVINGTON...

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SE3RVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3659 8987 3584 9006 3511 9039 3516 8968
          3579 8941 3654 8911

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 2:30 PM CST, 5 hours 29 minutes earlier.

Area forecast discussion, Feb 24, 2:30 PM CST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CST SAT FEB 24 2001

A SURFACE LOW OVER THE OK PANHANDLE AT 18Z WILL TRACK NEWD TO WI BY
12Z SUN. THE ASSOCIATED COLD FRONT SHOULD SWING THROUGH OUR FCST
AREA BETWEEN 06Z AND 12Z SUN. EXPECT THE STRONG THUNDERSTORMS OVER
CENTRAL AND WRN AR TO APPROACH THE WRN COUNTIES LATE THIS AFTERNOON
AND MOVE ACROSS MOST OF THE FCST AREA THIS EVENING. SOME STORMS MAY
LINGER OVER THE ERN COUNTIES AFTER MIDNIGHT. PLAN TO MENTION
SEVERE STORMS IN ALL ZONES. TIGHT PRESSURE GRADIENT AND A STRONG LOW
LEVEL JET WILL SUPPORT WINDY CONDITIONS AHEAD OF THE SQUALL LINE
THIS EVENING. CLEARING SHOULD OCCUR LATER TONIGHT FROM WEST TO
EAST...AND WINDS SHOULD BE SOMEWHAT LIGHTER. A SOUTHWEST FLOW
PATTERN WILL SUPPORT OFF AND ON CHANCES OF RAIN FOR THE COMING WEEK.

MODELS IN CLOSE AGREEMENT TODAY...BUT ETA HAS THE BEST ANALYSIS OF
THE CURRENT SCENARIO. GUIDANCE SEEMS REASONABLE.

.MEG...NONE.

012

In the hours before

Local storm report, Feb 24, 6:35 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS, TN
635 PM CST SAT FEB 24 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    7 W JONESBORO             AR   WIND ESTIMATE 60 MPH
02/24/01   CRAIGHEAD

0610 PM    JONESBORO                 AR   WIND DAMAGE
02/24/01   CRAIGHEAD                      LARGE TREE LIMBS DOWN

3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 7:07 PM CSTSevere Thunderstorm WarningMEGDunklin, Pemiscot53 min
Feb 24, 7:33 PM CSTTornado WarningMEGDunklin, Pemiscot27 min
Feb 24, 7:59 PM CSTSevere Thunderstorm WarningMEGLauderdale, Shelby, Tipton31 min
Feb 24, 8:30 PM CSTSevere Thunderstorm WarningMEGShelby30 min
Feb 24, 9:10 PM CSTSevere Thunderstorm WarningMEGFayette, Shelby35 min
Feb 24, 9:35 PM CSTSevere Thunderstorm WarningMEGCarroll, Henry, Weakley25 min
Feb 24, 9:54 PM CSTSevere Thunderstorm WarningMEGMadison36 min
Feb 24, 10:34 PM CSTSevere Thunderstorm WarningMEGChester, Hardin, McNairy41 min
Feb 24, 10:34 PM CSTSevere Thunderstorm WarningMEGDecatur, Henderson41 min
Feb 24, 11:29 PM CSTSevere Thunderstorm WarningMEGMcNairy31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.